when things go bump in the night

One of the interesting things that I deal with is a rise in blood glucose overnight. I go to bed with a BG of 84 mg/dL (last night), and wake up with a BG of 104 (this morning)! My last meal was about 12 hours ago so what happened?!

This can be the results of two different processes: Dawn Phenomenon and Somogyi Effect.

The dawn phenomenon is a natural part of our bodies circadian rhythm. The evolutionary process developed this so that our ancestors could get up in the morning after a night of fasting and have enough energy to find food. This is great ability to have when your food can run away ( think woolly mammoth ) but not so great when you just need enough energy to open the refrigerator.

The Somogyi Effect is caused by the bodies response to night time hypoglycemia. When BG drops overnight the body reacts by secreting a hormone, glucagon, which signals the liver to start converting stored glucose (glycogen) into glucose. This of course raises your BG.

I notice that my before breakfast morning BG is always higher (about 20 points higher) than my bedtime BG. I believe it’s the dawn phenomenon at work. Have you experienced either the dawn phenomenon or the Somogyi Effect and how have you controlled it?

Advertisements

WTF – man with diabetes thrown off train

Ask Manny Hernandez: A Bilingual Blog
Last Sunday, a 65-year-old St. Louis man was kicked off a train by Amtrak personnel in the middle of a national forest in Arizona, mistaking his diabetic shock for drunk and disorderly behavior.

Every time I read news like this I get a twinge of fear up and down my spine. I have experienced a few lows (30s) and as a dark skinned man in a mostly white and Asian neighborhood near Princeton,NJ and I wonder how I would be treated. I can imagine a night spent in a Princeton jail cell slowing dying while my family wondered where the hell I was.

I have a medical alert bracelet but I don’t feel confident that the authorities would notice.

High low! High Low! It’s up and down we go!

Recently I have been noticing some odd BG behavior. Last weekend while on the way to my daughters dance recital (she’s 6 and a little princess) I experienced a low of 37. I normally check my BG before and about two hours after each meal but I started to feel odd about an hour after eating. My wife was driving and I noticed that I was feeling hot and sweaty even though the car A/C was set for 60. My thinking felt fuzzy. I pulled out my glucometer (my hands had started shaking by this time ) and stared at the reading for a moment. 37. My wife must have noticed something was wrong because she said, “Everything OK?”. “No”, I said, I need sugar.

We scrambled around to find some hard candy. We have two young kids and yet there was no candy to be found in the car. I normally carry a backpack with my glucometer, test strips, lancets, Novolog Flexpen, flex pen needles, and BD glocose tablets. I carry the backpack everywhere. That day I decided to take the meter and leave everything home. My wife found a packet of sugar from her last trip to Dunkin’ Donuts and saved the day.

This has never happened before. The previous day I had a similar experience after eating dinner. My BG was down to 49. Today, it’s happening again, about two hours after lunch. BG is 85. Wait! No. It’s now 100. Wait no!!

Did I take too much insulin? Not likely. I took the same amount I always take for this amount of food.

Too much fat in the meal? No more than any other meal. 11.7g. I had a Weight Watchers meal, Texas Toast and an Apple.

Lunch June 23 2007

I am tracking my insulin and BG readings on the SugarStats.com web site and will be able to create some interesting reports that may help shed light on what’s going on.

SugarStats.com

Swing Low, sweet chariot

Since my endocrinologist put me back on Novolog I have been exercising very tight control of my blood glucose. My goal was a pre meal value of under 100 and a two hour post meal “high” or 150. So far I had not experience any real lows and since I no longer get the sweats and shakes I test often. It had to happen sooner or later. I had a scary low.

I had hot flashes followed by rapid heart beat. I recognized the symptoms immediately and fetched my meter from the kitchen cupboard. My hand shook as I pricked my finger and squeezed a drop of blood onto the test strip. 63. Well…not too low. I called out to my wife and she got me a glass of orange juice. Within 15 minutes I was back to my old self. Shaken, not stirred.

Not sure what caused this one. Maybe too much Novolog. I had only three (3) units to go with the 46g of carb I had for dinner just a half hour before. I had mashed potatotos, Birds Eye Asian mixed vegetables, a grilled steak ( I fired up the grill just for that ) and some texas toast.

The Calorie King Exercise and Nutrition Manager shows that I had 48g or carbohydrate ( before the orange juice and BD Glucose tablet ). What caused a low so quickly after a meal? I am not sure, perhaps the fat (29g) in the meal slowed down the absorption of the carbohydrates or perhaps…who the hell knows. I hate this shit of not knowing what the heck is going to happen.

UPDATE: Checked my BG on two different meters around 8:15 PM. BG is 63 on both. WTF? So what’s going on here? These meters must be failing.

UPDATE: Check BG again on different meter at 8:45. 85. It’s climbing! Yeah. Now let’s wait and see what happens at 10 PM.

UPDATE: 10 PM: BG is 116.

SimpleShot

David Pogue, a tech writer for the New York Times, reports on a new invention called the SimpleShot. The device provides an injection of glucagon, a hormone produced by the pancreas that stimulates an increase in blood sugar levels. Diabetics on insulin are often at risk for hypoglycemia, an abnormally low level of glucose in the blood. Normally administering the glucagon involves mixing a powder and a solution. The invention was a finalist in the Modern Marvels Invent NOW Challenge.

Danger Will Robinson

Amy Tenderich, author of the Diabetes Mine blog, writes about the difficulties that the law enforcement has in recognizing someone with diabetic hypoglycemia. I have been thinking about this for quite some time. While I have had only a few scary lows I often wonder about what could happen if I experience a low while driving and cause an accident. Will I be taken to a hospital for treatment or will I end up dying in some prison cell because the cops think I am drunk or on drugs? I have a medical ID alert bracelet that lets medical personnel know that I am both diabetic and allergic to penicillin. What is they don’t see it?